Iowa, 2007

Flooding in Iowa, April 2 to 6, 2007

April 2 to 6, 2007 · NWS DMX · 4 events in 4 counties and zones

Soil conditions were nearly saturated across northern Iowa from the snow melt of the previous month. An elevated convection event took place with thunderstorms producing hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Soil conditions were nearly saturated across northern Iowa from the snow melt of the previous month. An elevated convection event took place with thunderstorms producing hail and heavy rainfall. Much of the rain that fell ran off, resulting in some minor flooding along the upper reaches of rivers in northern Iowa. Flooding was relatively minor and restricted to agricultural land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 1, 1:45 PM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Apr 1, 1:45 PM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT SUN APR 1 2007

.SHORT TERM /TONIGHT/...

FILLING UPPER LEVEL LOW OVR NRN WI WILL CONTINUE TO MOVE NORTHEAST
TONIGHT AND TAKE ATTENDANT SWIRL OF LOWER CLOUDS THAT HAVE PLAGUED
IOWA TODAY OFF TO THE NORTHEAST AS WELL. ALL OF THE AREA SHOULD BE
OR BECOME CLEAR THIS EVENING. WINDS WILL DIE QUICKLY WITH SUNSET AND
TEMPS SHOULD DROP FAIRLY SHARPLY EARLY ON. BAROCLINIC ZONE WILL HANG
UP JUST TO OUR SOUTH AND 850-700MB THETA-E ADVECTION WILL COMMENCE
LATER THIS EVENING...BRINGING A BATCH OF MID LEVEL CLOUDS TO MUCH OF
THE AREA OVERNIGHT.

.LONG TERM /TUESDAY THROUGH SUNDAY/...

FOR THE REMAINDER OF THE FORECAST PACKAGE...WILL SEE SIGNIFICANT
CHANGES FROM PREVIOUS TWO TO THREE WEEK PATTERN OF WARM AND WET
WEATHER. LARGE SCALE CHANGE TO WEST NORTHWEST FLOW AND MUCH COOLER
WEATHER BEGINNING MONDAY NIGHT/TUESDAY AS NEXT UPSTREAM WAVE DEPARTS
THE AREA AND FLOW BUCKLES ALOFT. IMMEDIATE CONCERNS ARE THE EXTENT
OF THE WARM UP FOR MONDAY AND THE CHANCES FOR SHOWERS/STORMS BEFORE
COLD AIR SETTLES IN. MODELS HAVE MINOR DIFFERENCES TODAY IN
PLACEMENT OF WARM FRONTAL BOUNDARY INTO CENTRAL IOWA ON MONDAY
AFTERNOON. LOOKS LIKE ANY CLEARING OVN WILL BE SHORT LIVED AS MID
LEVEL THETAE ADVECTION BEGINS TO OVERTAKE WEAK RIDGE HEADING OVER
THE STATE THIS EVENING. WITH LEE SIDE TROUGH QUICKLY TAKING OVER
THE PLAINS ON MONDAY MORNING...FRONTOGENESIS ALSO TO DEVELOP
QUICKLY. RESPONSE INITIALLY MUTED DUE TO LACK OF MOISTURE BUT
INCREASING FRONT ALONG WITH AXIS OF WEAKENING MID LEVEL INSTABILITY
SHOULD BE ENUF TO FORCE A FEW SHOWERS ALONG AND NORTH OF THE
BOUNDARY DURING THE DAY. AS MOISTURE INCREASES LATE AFTERNOON/EVE
EXPECT AN INCREASING THREAT FOR ELEVATED CONVECTION ACROSS CENTRAL
AND ESPECIALLY NORTHERN IA. HAVE INCREASED POPS NORTH BY AFTERNOON
...AND RAISED FOR EVE/OVERNIGHT PERIODS AS WELL. MLCAPE INCREASES TO
200-600 J/KG ACROSS NORTH WITH 600-1600 J/KG CENTRAL TO SOUTHEAST BY
06Z. BULK SHEAR SUFFICIENT FOR SUPERCELL DEVELOPMENT WITH ELEVATED
CONVECTION BEING THE MAIN MODE WITH THIS EVENT. LOW LVL HELICITY
WILL NOT BE REALIZED...BUT UNIDIRECTIONAL SHEAR AND FAT CAPE AREA
WITHIN PREFERRED -10C TO -30C HAIL PRODUCTION ZONE SUGGESTS SOME
STORMS MAY BE GOOD HAIL PRODUCERS. CONVECTION NORTH COULD BE ONGOING
BY MID TO LATE AFTERNOON THOUGH CAPE NOT AS IMPRESSIVE NORTH OF US
20. CONVECTION REALLY GETS GOING DURING THE EVE HOURS ALONG WELL
PRONOUNCED DEFORMATION AXIS/THETAE AXIS OVER CENTRAL/EAST SECTIONS
OF FORECAST AREA. BY EARLY TUES...BEST LIFT AND DYNAMICS HEADS EAST
OF REGION SO HAVE DIMINISHED THUNDER CHANCES ON TUESDAY. COLD
AIR NW MAY BE IN QUICKLY ENUF FOR A FEW RAIN AND SNOW SHOWERS
WRAPPING AROUND LOW. NEXT ITEM OF CONCERN WILL BE THE WIND ON
TUESDAY. MODELS SHOW WELL DEFINED PRESSURE RISES IN THE WAKE OF THE
LOW. GRADIENT ACROSS THE STATE SUGGESTS SUSTAINED 25 KT WINDS WITH
STEEPENING LAPSE RATES DURING THE AFTERNOON HOURS SUGGEST WELL MIXED
LAYER TO AT LEAST H850 MB AND PEAK WINDS NEAR 45 MPH NORTH THIRD.
WILL PASS ALONG TO NEXT SHIFT. BEYOND TUESDAY...LITTLE PRECIPITATION
EXPECTED AS WNW FLOW OVERTAKES CONUS. H500 COLD CORE ANCHOR LOW TO
SETTLE INTO EASTERN GREAT LAKES WITH ADDITIONAL SHORT WAVE ENERGY
CARVING COLD H850 TEMPS THROUGH THE UPCOMING WEEKEND. GEM AND EURO
PLAY OUT SCENARIO MUCH MORE SLOWLY FOR NOW AND HAVE LEANED IN THAT
DIRECTION FOR SUBSEQUENT HIGHS AND LOWS FOR THE PERIOD AND HAVE
UNDERCUT GUIDANCE MOST PERIODS. SUSTAINED H850 TEMPS OF -10C TO -14C
WILL YIELD FAIRLY COLD HIGHS FOR EVEN APRIL...AND AM EXPECTING SOME
30S UNDER CLOUD COVERED AREAS WITH 40S ELSEWHERE. WITH LITTLE CHANGE
IN PATTERN THROUGH NEXT WEEKEND WILL MAINTAIN COOL HIGHS ON SUNDAY.
EURO/GEM CONTINUE TO SHOW ADDITIONAL COLD FRONTS/TROUGHS SWINGING
THROUGH TO CARVE THE H500 MB TROUGH FARTHER WEST. AT THIS POINT
...WOULD NOT BE SURPRISED TO SEE LOWER 40S AGAIN NEXT SUNDAY CENTRAL
AND MID TO UPPER 30S NORTH WITH CLOUDS AND SNOW SHOWERS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 1, 4:14 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT SUN APR 1 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
514 PM CDT SUN APR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON THROUGH
TUESDAY MORNING. SOME STORMS MAY BE SEVERE FROM LATE MONDAY
AFTERNOON THROUGH MONDAY NIGHT. LARGE HAIL IS THE MAIN THREAT ...AND
THE MOST FAVORED AREA FOR SEVERE WEATHER IS NORTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND MONDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Kossuth

When
April 2, 1:00 AM CST to April 5, 4:15 AM CST
Where
Kossuth County, Algona
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.070, -94.230

Flood, Humboldt

When
April 2, 7:45 AM CST to April 5, 2:45 PM CST
Where
Humboldt County, Humboldt
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.720, -94.220

Flood, Hamilton

When
April 3, 2:45 PM CST to April 5, 11:45 AM CST
Where
Hamilton County, Stratford
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.270, -93.930

Flood, Black Hawk

When
April 3, 3:15 PM CST to April 6, 5:45 PM CST
Where
Black Hawk County, Finchford to Cedar Falls
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.630, -92.550

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21795, 21794, 21796, 21797.